Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 238, NWS Binghamton, NY

August 13, 2021Broome County, Chenango County, Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 5:37 PM EDT for Broome County, Chenango County, Delaware County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 5:37 PM EDT (21:37 UTC)
Expired
Aug 13, 2021, 6:15 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Delaware County, NY

The radar

The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:29 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS51 KBGM 132137
SVRBGM
NYC007-017-025-132215-
/O.NEW.KBGM.SV.W.0238.210813T2137Z-210813T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
537 PM EDT Fri Aug 13 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Broome County in central New York...
  West central Delaware County in central New York...
  South central Chenango County in central New York...

* Until 615 PM EDT.

* At 536 PM EDT, a severe thunderstorm was located over Kirkwood, or
  8 miles east of Binghamton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sanford, Deposit, Windsor, Afton, Harpursville, Nineveh,
  Stilesville, Oquaga Creek State Park and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4203 7534 4199 7570 4200 7575 4205 7580
      4213 7581 4227 7545
TIME...MOT...LOC 2136Z 251DEG 14KT 4206 7575 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HLC
1 follow-up statement
024 
WWUS51 KBGM 132202
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
602 PM EDT Fri Aug 13 2021

NYC017-132211-
/O.CAN.KBGM.SV.W.0238.000000T0000Z-210813T2215Z/
Chenango NY-
602 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHENANGO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

LAT...LON 4203 7534 4202 7554 4213 7558 4220 7546
      4220 7541 4218 7540
TIME...MOT...LOC 2201Z 251DEG 14KT 4209 7562 

$$

NYC007-025-132215-
/O.CON.KBGM.SV.W.0238.000000T0000Z-210813T2215Z/
Broome NY-Delaware NY-
602 PM EDT Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES...

At 601 PM EDT, a severe thunderstorm was located over Windsor, or 10
miles west of Deposit, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sanford, Deposit, Stilesville and Oquaga Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4203 7534 4202 7554 4213 7558 4220 7546
      4220 7541 4218 7540
TIME...MOT...LOC 2201Z 251DEG 14KT 4209 7562 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:21 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 3:21 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
321 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Hot and humid once again today Scattered showers and
thunderstorms develop later this afternoon and a few storms
could become severe with gusty winds. An overnight cold front
brings cooler and drier conditions for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
320 PM Update...

A few storms have popped up, producing gusty winds and small hail.
Our area does remain in a marginal risk. MLCAPE is 2000 to 2500 J/kg
but bulk shear is only 20 to 25 kts. This is certainly unstable
enough to support some severe activity today. With fairly high DCAPE
values, especially in NEPA, there is the potential for damaging wind
gusts and microbursts. Heavy rainfall and frequent lightning are
also possible today. The challenge for today is determining how long
the thunderstorm activity last. While the CAMs did not have anything
this early, they do show some scattered showers and storms lasting
up until around midnight tonight. Because of this, PoPs were limited
to just chance as there remains some uncertainty in exactly what
will happen.

The skies today were much more clear through the early afternoon
than previous days. This did allow the area to warm up a bit
quicker. However, temperatures are mainly in the mid to upper 80s
and could get a few degrees warmer yet.

The environment becomes more stable this evening, which should help
limit any severe activity going too late into the day. Showers and
thunderstorms should wrap up by midnight tonight. Mostly cloudy
skies will keep the lows in the 60s. A cold front is also expected
to pass through the region overnight during early morning hours
Saturday. Showers and thunderstorms could be possible along the
front. The global models do have precipitation with this frontal
system, but the CAMs have very little to nothing. Based on this,
PoPs were capped at chance for this update.

Showers and storms should conclude by mid-morning in CNY where some
lingering showers will be possible in NEPA and the Catskills through
the late morning hours. The ECWMF is an outlier and has some showers
in these areas through early afternoon. The thinking is that the
region completely dries out by the afternoon. Tomorrow will be much
cooler as highs will only be in the 70s. Overnight lows will drop
into the 50s with some upper 40s possible in the higher elevations
and northern Oneida County.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Dry air and high pressure will settle over NY and PA for Sunday
and Monday, bringing mainly clear skies and seasonably cool
temperatures.

After a cool Sunday morning, temperatures will rise to between
75 and 80 degrees during the afternoon. Winds will be light.

Temperatures will fall to between 50 and 55 degrees Sunday
night, then rebound into the upper 70s and lower 80s by
afternoon. There is a slight chance for a late day shower over
our southwestern counties.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Somewhat warmer air and high dew points will push into the
region Monday night and Tuesday, bringing a slight chance for a
shower or thunderstorm.

Temperatures will continue to slowly rise into the midweek
period, as heights rise through the atmosphere and winds become
more southwesterly.

The best chance for thunderstorms will come late Wednesday, when
a short wave encounters an unstable air mass over NY and PA.
Scattered thunderstorms will affect the region again on
Thursday. Temperatures will average above normal through the
long term period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected during this period, though
there will be a couple of exceptions. There is a chance for
showers and possibly thunderstorms late this afternoon through
the early portion of tonight. Light rain showers are expected in
a general window from around 20z today until 03z Saturday.
Confidence is modest that there will be rain showers, but
confidence remains too low to include thunderstorms in the TAFs
for now. If some thunderstorms develop this afternoon, then
TEMPOs will be needed for any terminals that might be affected.
Thunderstorms could also bring some brief restrictions.

During the overnight, a cold front passes through. There is
another chance for showers and possibly storms as this system
passes through the area, but the hi-res models are not showing
much activity. With that, confidence was too low to include any
showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected
at REM, ITH, BGM, and ELM Saturday morning. Visibility is not
expected to be reduced too significantly. Ceilings may drop
below 1000 ft AGL at ELM briefly. After 12z, conditons improve
back to VFR.

Southwesterly winds may become gusty this afternoon. Otherwise
light winds are expected overnight. Winds become more
northwesterly after the cold front passes through early Saturday
morning.

Outlook...

Saturday...Some lower ceilings and showers causing restrictions
in the morning, mainly for BGM and AVP, becoming VFR in the
afternoon at all terminals

Saturday night through Monday...Mainly VFR.

Tuesday through Wednesday...Mainly VFR; slight chance for
thunderstorms and restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BTL
Hazardous weather outlook, Aug 13, 3:45 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
345 PM EDT Fri Aug 13 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
345 PM EDT Fri Aug 13 2021

...SEVERE THUNDERSTORM WATCH 437 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected this afternoon and evening, some
of which could become severe with damaging wind gusts. Frequent
lightning and heavy rainfall are also possible. Areas that see
multiple rounds of thunderstorms today could experience localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 13, 4:54 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
454 PM EDT Fri Aug 13 2021

NYZ045-046-056-057-132145-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
454 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Otsego,
southeastern Broome, northwestern Delaware and southeastern Chenango
Counties through 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Afton, or 10 miles northwest of Deposit, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Walton, Sanford, Bainbridge, Hamden, Masonville, Unadilla,
Otego, Afton and Franklin.

This includes the following highway exits...
 Interstate 88 between 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

&&

LAT...LON 4208 7553 4215 7562 4224 7565 4247 7518
      4221 7493
TIME...MOT...LOC 2054Z 239DEG 21KT 4219 7554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HLC
Local storm report, Aug 13, 5:09 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             NWS BINGHAMTON          42.21N 75.99W
08/13/2021  M1.00 INCH       BROOME             NY   NWS EMPLOYEE

&&
Special weather statement, Aug 13, 5:14 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Fri Aug 13 2021

NYZ024-055-PAZ038-132200-
Chemung NY-Tioga NY-Bradford PA-
514 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Chemung, southwestern Tioga and northwestern Bradford Counties
through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gillett, or 9 miles southwest of Chemung, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chemung, Sayre, Waverly, Athens, Ridgebury, Litchfield, Springfield,
South Waverly, Wellsburg and Lockwood.

This includes the following highway exits...
 Interstate 86/Route 17 between 59 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4183 7677 4188 7689 4195 7689 4213 7656
      4192 7631
TIME...MOT...LOC 2114Z 239DEG 26KT 4193 7678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HLC
Local storm report, Aug 13, 5:19 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     5.3 NW CHENANGO BRIDGE  42.22N 75.94W
08/13/2021                   BROOME             NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN WIRES
            ON ROAD.

&&
Local storm report, Aug 13, 5:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       BATH                    42.34N 77.32W
08/13/2021  M1.32 INCH       STEUBEN            NY   PUBLIC

&&
Local storm report, Aug 13, 5:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 E CHENANGO FORKS      42.24N 75.83W
08/13/2021                   BROOME             NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
            AND WIRES.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:43 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan35 min
Aug 12, 11:23 PM EDTSpecial Weather StatementBGMSullivan37 min
Aug 13, 1:59 PM EDTSpecial Weather StatementBGMOneida46 min
Aug 13, 2:05 PM EDTSevere Thunderstorm WarningBGMOneida29 min
Aug 13, 2:43 PM EDTSpecial Weather StatementBGMChemung32 min
Aug 13, 2:45 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben30 min
Aug 13, 3:09 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben36 min
Aug 13, 3:24 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler16 min
Aug 13, 3:36 PM EDTSpecial Weather StatementBGMOneida24 min
Aug 13, 3:42 PM EDTSpecial Weather StatementBGMSteuben48 min
Aug 13, 3:51 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga39 min
Aug 13, 4:01 PM EDTSpecial Weather StatementBGMChenango44 min
Aug 13, 4:08 PM EDTSpecial Weather StatementBGMSchuyler, Steuben37 min
Aug 13, 4:16 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben13 min
Aug 13, 4:17 PM EDTAreal Flood AdvisoryBGMOneida86 min
Aug 13, 4:27 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga48 min
Aug 13, 4:54 PM EDTSpecial Weather StatementBGMDelaware51 min
Aug 13, 5:05 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware22 min
Aug 13, 5:24 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga36 min
Aug 13, 5:31 PM EDTAreal Flood AdvisoryBGMBroome119 min
Aug 13, 5:59 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
Aug 13, 6:14 PM EDTAreal Flood AdvisoryBGMBroome, Delaware2 hr
Aug 13, 6:38 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego19 min
Aug 13, 6:42 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan48 min
Aug 13, 6:54 PM EDTSpecial Weather StatementBGMOtsego36 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.